Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 206, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2009, 5:07 PM CDT for Clark County, Meade County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 5:07 PM CDT (22:07 UTC)
- Expired
- Jul 28, 2009, 5:34 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:10 PM CDT | HAIL 1 | 13 S Meade, KS | |
| Jul 28, 5:20 PM CDT | HAIL 1.5 | 17 S Meade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 282207
SVRDDC
KSC025-119-282245-
/O.NEW.KDDC.SV.W.0206.090728T2207Z-090728T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.
* UNTIL 545 PM CDT
* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL MEADE COUNTY...OR 7 MILES SOUTHEAST OF MEADE STATE PARK...
MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3712 10047 3725 10032 3708 10006 3700 10008
3699 10041
TIME...MOT...LOC 2205Z 312DEG 16KT 3712 10031
$$
JOHNSON2 follow-up statements
000 WWUS53 KDDC 282222 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 522 PM CDT TUE JUL 28 2009 KSC025-119-282245- /O.CON.KDDC.SV.W.0206.000000T0000Z-090728T2245Z/ MEADE KS-CLARK KS- 522 PM CDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EXTREME SOUTHWESTERN CLARK AND SOUTHEASTERN MEADE COUNTIES... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MEADE COUNTY...OR 11 MILES SOUTHEAST OF MEADE STATE PARK...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES. AT 510 PM...THE PUBLIC REPORTED ONE INCH HAIL 13 MILES SOUTH OF MEADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL KANSAS. && LAT...LON 3699 10041 3717 10021 3708 10006 3700 10008 TIME...MOT...LOC 2221Z 323DEG 17KT 3703 10028 $$ JOHNSON
000 WWUS53 KDDC 282234 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 534 PM CDT TUE JUL 28 2009 KSC025-119-282244- /O.CAN.KDDC.SV.W.0206.000000T0000Z-090728T2245Z/ MEADE KS-CLARK KS- 534 PM CDT TUE JUL 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN CLARK AND SOUTHEASTERN MEADE COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3699 10041 3717 10021 3708 10006 3700 10008 TIME...MOT...LOC 2234Z 323DEG 17KT 3698 10023 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:41 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 28, 3:41 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT TUE JUL 28 2009 .DISCUSSION... DAYS 1-2... A BROAD UPPER TROUGH WAS STILL IN PLACE FROM THE NORTHERN PLAINS THROUGH NEW ENGLAND WITH A STRONGER JET SEGMENT ROUNDING THE FLAT RIDGE ACROSS THE CENTRAL ROCKIES. WE HAVE A CHALLENGING FORECAST IN TERMS OF RAIN CHANCES TONIGHT INTO WEDNESDAY. THERE HAS BEEN LITTLE CHANGE IN THE THERMODYNAMIC PROFILES ACROSS THE HIGH PLAINS REGIONS OVER THE LAST DAY. THUNDERSTORM CHANCES FOR THIS EVENING AND TONIGHT SHOULD HINGE ON SEVERAL FACTORS, INCLUDING ONGOING CONVECTION BEING DRIVEN BY A WEAK COLD FRONT ACROSS NORTHERN KANSAS, AND POTENTIAL DEVELOPMENT OVER SOUTHEAST COLORADO LATE THIS AFTERNOON, EXTENDING INTO THE EVENING. AN ADVANCING JET SEGMENT INTO THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON WILL INCREASE BULK SHEAR VALUES TO 30-40 KTS WHICH MAY ALLOW A FEW MORE ORGANIZED THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN AND SOUTHERN SECTIONS OVERNIGHT. DURING THIS SAME TIMEFRAME, A VIGOROUS SHORTWAVE WILL ROTATE THROUGH THE BASE OF THE NORTHERN PLAINS TROUGH, ESSENTIALLY DIGGING THE HEIGHT FIELD OVER THE CENTRAL PLAINS FARTHER WEST. THIS IN COMBINATION WITH UPPER JET STREAK MOVING THROUGH THE REGION AND INCREASED BOUNDARY LAYER QG FORCING SHOULD LEAD TO A PERIOD OF RAIN AND EMBEDDED THUNDERSTORMS EARLY WEDNESDAY. THE MODELS HAVE SLIGHT VARIATIONS EARLY WEDNESDAY AS THE ECMWF APPEARS MORE BULLISH ON QPF. AS THE FRONTAL BOUNDARY SHIFTS FARTHER SOUTH OVERNIGHT, A LESS WARM AIR MASS WILL BE IN PLACE EARLY WEDNESDAY. ONGOING CONVECTION AND ADDITIONAL CONVECTION CHANCES THROUGH THE DAY WOULD LEAD TO EXTENSIVE CLOUD COVER AND RELATIVELY COOL TEMPERATURES FOR LATE JULY. DRIER CONDITIONS ARE EXPECTED THURSDAY WITH LOW PROBABILITY THUNDERSTORM CHANCES. WESTERN KANSAS WILL BE SPLIT BETWEEN SHORTWAVE ENERGY TO THE NORTH AND SOUTH. DAYS 3-7... IT LOOKS AS THOUGH YESTERDAYS DECISION TO GO WITH THE EURO FOR THE EXTENDED FORECAST PERIOD WAS A GOOD ONE SINCE THE GFS IS NOW BEGINNING TO FALL INTO LINE WITH ITS SOLUTION. THE DEVIL WILL DEFINITELY BE IN THE DETAILS DURING THE EXTENDED, BUT WERE GAINING A LITTLE MORE CONFIDENCE IN THE TREND TOWARD TROFINESS OVER THE CENTRAL PLAINS, OR AT LEAST COOL, UNSETTLED NW FLOW ALOFT. PICKING OUT PARTICULAR WAVES ON WHICH TO HANG HIGHER POPS WILL PROBABLY PROVE FUTILE BUT THERE ARE INDICATIONS THAT ONE WAVE WILL MOVE THROUGH LATER SAT FOLLOWED BY ONE ON TUE INTO DY8. HIGH POPS ARE NOT WARRANTED GIVEN UNCERTAINTIES BUT DID BUMP UP POPS TO ABOVE CLIMO ON THOSE DAYS. WILL CONTINUE TO CARRY SLIGHT CHC POPS ON THE OTHER DAYS DUE TO NW FLOW, PRIMARILY DURING THE FAVORED HOURS OF LATE AFTERNOON THROUGH EARLY OVERNIGHT. TEMPS WILL BE VERY TRICKY AND DEPENDENT ON CLOUD COVER AND TIMING OF WAVES. DUE TO COLLABORATION ISSUES WAS NOT ABLE TO GO AS LOW AS I MIGHT HAVE ON DAYS 6/7 BUT DID KEEP HIGHS 5-8 DEGREES BELOW NORMAL. IF THE EC VERIFIED EXACTLY - WHICH IS CERTAINLY NO GUARANTEE - WE COULD ONLY BE IN THE 60S EARLY NEXT WEEK. FOR WEEK TWO, WE SHOULD BEGIN TO SHIFT THE PATTERN EVER SO SLOWLY BACK TOWARD RIDGING IN THE PLAINS. THUS WILL GO WITH BELOW NORMAL TEMPS WITH A WARMING TREND. PERSISTENT NW FLOW ALOFT FOR MUCH OF WEEK TWO SHOULD MEAN ABOVE NORMAL PRECIP WITH A DECREASE AS RIDGING EDGES/DEVELOPS EASTWARD. -WRIGHT && .AVIATION... A COLD FRONT MOVED THROUGH KHYS AOA 28/19Z AND IS CURRENTLY NORTH OF KDDC/KGCK. LTL WSHFT IS EXPECTED AS WINDS ARE ALREADY 030-050 AT ALL TERMINALS. HOWEVER, ISOLD CONVECTION IS BEGINNING TO FLARE NEAR AND SOUTH OF THE BOUNDARY. EXPECTING SHRA/TS TO INCREASE AS THE FRONT MOVES SOUTH INTO GREATER INSTABILITY, WITH THE POTENTIAL FOR ISOLD SEVERE STORMS WITH DAMAGING WIND/HAIL. SHRA/TS WILL BE POSSIBLE AT KDDC/KGCK THROUGH APPROX 29/00Z WITH A DECREASING TREND THEREAFTER. ADDITIONAL CONVECTION IS POSSIBLE AT ALL TERMINALS BETWEEN 29/10Z AND 29/15Z AS A FAIRLY STRONG UPPER WAVE MOVES IN FROM THE WEST. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 64 77 57 78 / 40 60 50 20 GCK 61 79 56 78 / 50 60 50 20 EHA 66 85 57 75 / 60 50 50 20 LBL 66 81 59 76 / 50 60 50 20 HYS 63 73 56 78 / 20 50 50 20 P28 66 78 63 80 / 40 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10PM CDT FOR BARBER, COMANCHE, KIOWA, AND PRATT COUNTIES. && FN33/34/34
Hazardous weather outlook, Jul 28, 4:22 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE JUL 28 2009 KSZ030-031-043>046-061>066-074>081-084>090-291000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE JUL 28 2009 /322 AM MDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND EARLY TONIGHT. A FEW THUNDERSTORMS NEAR THE COLORADO BORDER WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY AND EARLY WEDNESDAY NIGHT. BY LATE WEDNESDAY AFTERNOON A SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 28, 2:47 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT TUE JUL 28 2009
KSZ065-066-282030-
PAWNEE-STAFFORD-
247 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EASTERN PAWNEE AND STAFFORD COUNTIES...INCLUDING THE
CITIES OF SEWARD...HUDSON AND STAFFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3825 9848 3783 9848 3783 9876 3816 9895
3825 9880
TIME...MOT...LOC 1947Z 312DEG 19KT 3816 9878
JOHNSONLocal storm report, Jul 28, 3:11 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SE SEWARD 38.17N 98.78W
07/28/2009 E1.75 INCH STAFFORD KS PUBLIC
&&
LEELocal storm report, Jul 28, 3:23 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 S SEWARD 38.16N 98.79W
07/28/2009 E1.75 INCH STAFFORD KS PUBLIC
THIS IS A CORRECTED ENTRY. THE PREVIOUS ENTRY WAS 1
SOUTHEAST WHEN IT SHOULD HAVE BEEN 1 SOUTH OF SEWARD.
&&
LEELocal storm report, Jul 28, 3:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 9 S ST. JOHN 37.87N 98.73W
07/28/2009 E1.00 INCH STAFFORD KS PUBLIC
&&
LEELocal storm report, Jul 28, 3:53 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 S PRESTON 37.74N 98.56W
07/28/2009 E1.75 INCH PRATT KS EMERGENCY MNGR
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:31 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 59 min |
| Jul 27, 10:44 PM CDT | Areal Flood Warning | DDC | Stanton | 6 hr |
| Jul 28, 2:47 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Jul 28, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 42 min |
| Jul 28, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.